The effect of acetazolamide on growth of children with epilepsy was evaluated at Osaka Medical Center, Japan. Standard scores of height and weight were compared in 17 children receiving acetazolamide as an adjunct to AED monotherapy: 1) before AED treatment; 2) during AED monotherapy; 3) during adjunct acetazolamide therapy; and 4) after acetazolamide had been discontinued. Both height and weight were significantly reduced during acetazolamide administration, and growth returned to the original level after acetazolamide was withdrawn. The degree of growth suppression was not related to the age, duration, dosage, or the concomitant AED therapy. Metabolic acidosis induced by acetazolamide was postulated as the cause. [1]

COMMENT: Anorexia and loss of weight have been reported with acetazolamide therapy for epilepsy (Millichap et al. 1956, 1964), but this seems to be the first report of acetazolamide-induced growth suppression. Height and weight should be monitored carefully during acetazolamide therapy.

Since the metabolic side effects of the ketogenic diet are similar to those of acetazolamide [2], and loss of weight is a common occurrence with the initiation of the diet, monitoring of height and weight are equally important during ketogenic dietary therapy. Two children under one year of age showed no increase in weight, length or head circumference during a six month period on the diet (Schwartz RH et al, 1989), and the monitoring of acetazolamide or the ketogenic diet in infants and young children should be especially strict.